Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2020, 6:56 AM EDT for Stanly County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 6:56 AM EDT (10:56 UTC)
- Expired
- Aug 31, 2020, 7:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stanly County, NC
The radar
The Columbia radar (KCAE), 158 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
855
WUUS52 KRAH 311056
SVRRAH
NCC167-311145-
/O.NEW.KRAH.SV.W.0147.200831T1056Z-200831T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
656 AM EDT Mon Aug 31 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Stanly County in central North Carolina...
* Until 745 AM EDT.
* At 655 AM EDT, a severe thunderstorm was located near Midland, or
10 miles southeast of Downtown Concord, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Plyler, Locust, Norwood, Oakboro, Stanfield, Richfield,
New London, Finger and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3521 8048 3543 8034 3549 8019 3522 8011
3519 8024 3521 8026 3520 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 1055Z 254DEG 11KT 3528 8047
HAIL...0.75IN
WIND...60MPH
$$
772 follow-up statements
948
WWUS52 KRAH 311121
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
721 AM EDT Mon Aug 31 2020
NCC167-311145-
/O.CON.KRAH.SV.W.0147.000000T0000Z-200831T1145Z/
Stanly NC-
721 AM EDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR STANLY COUNTY...
At 720 AM EDT, a severe thunderstorm was located near Mt Pleasant, or
11 miles west of Albemarle, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albemarle, Plyler, Locust, Norwood, Oakboro, Stanfield, Richfield,
New London, Finger and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Straight line winds can blow down trees, power lines,
and damage mobile homes and other buildings. Seek shelter in a
sturdy structure until the storm has passed. Stay away from windows
as flying debris generated by damaging winds can be deadly.
&&
LAT...LON 3521 8048 3543 8034 3549 8019 3522 8011
3519 8024 3521 8026 3520 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 1120Z 254DEG 11KT 3530 8038
HAIL...1.00IN
WIND...60MPH
$$716
WWUS52 KRAH 311142
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
742 AM EDT Mon Aug 31 2020
NCC167-311152-
/O.EXP.KRAH.SV.W.0147.000000T0000Z-200831T1145Z/
Stanly NC-
742 AM EDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR STANLY COUNTY WILL EXPIRE AT
745 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3521 8048 3543 8034 3549 8019 3522 8011
3519 8024 3521 8026 3520 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 1142Z 254DEG 11KT 3532 8031
$$
JDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:05 AM EDT, 51 minutes earlier.
Area forecast discussion, Aug 31, 6:05 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 605 AM EDT Mon Aug 31 2020 .SYNOPSIS... A series of upper level disturbances moving through the region will interact with very moist air and a pair of nearly stationary fronts extending across the Carolinas today through Tuesday night. && .NEAR TERM /TODAY and TONIGHT/... As of 353 AM Monday... Complex pattern over the region attm, with a mid-level short wave moving across ERN TN, a stationary boundary to our south over central SC that extends off the North and South Carolinas coasts, high pressure centered over the northern Mid-Atlantic region nosing southward into NC, and an inverted trough up across the NC Piedmont. An area of showers/tstms assoc with an mcv is moving across the NC foothills attm. This activity is progged to move toward the NE through the rest of the overnight hours and mostly dissipate in the more stable air before reaching the Triangle region. Meanwhile, the aforementioned low-level features will result in SE BL flow across the Carolinas which should promote destabilization along and south of the SC border, which will nose up across our south and western zones. Given this setup, a second round of convection is progged by CAMs to develop across the NC western Piedmont during the mid- afternoon, which will move east and hold together until it reaches roughly the I-95 corridor. As noted in the latest SWODY1, there will be adequate shear and instability to support the risk for isolated damaging tstm wind gusts, along with an isolated tornado, particularly west of I-95 today in the mrgl risk area. The tstm activity is expected to wind down after midnight, leaving the rest of the night mostly cloudy. It's also worth noting that much of our Piedmont area is included in WPC's Day 1 ERO slight risk area, so we can't rule out the risk for localized poor drainage flooding with any of the heavier and repetitive downpours. High temps today will be limited by clouds and precip across our western zones...so look for temps ranging from the upper 70s to around 80 NW to upper 80s SE. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 353 AM Monday... With the old boundary still lingering along the SC border, easterly flow across central NC promoting abundant moisture, and mid-level sw flow promoting upglide and synoptic lift, additional rounds of rain and convection are possible on Tuesday. Thus have chance POPs for much of central NC, esp during the afternoon and evening in conjunction with best instability. Highs Tuesday in the mid-upr 80s and lows Tuesday night in the lower 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 255 AM Monday... Mid/upper level ridging centered off the southeast U.S. coast will extend back into the area during mid to late week, while a lee side surface trough develops over the area. This will result in more typical summer time weather, with generally diurnal chances for showers and storms along with high temps generally near 90 in the northwest to lower/mid 90s elsewhere and lows in the lower to mid 70s. We may see heat index values return to the low 100s, with possibly some locations to the east of the Piedmont/lee side exceeding Heat Advisory criteria, especially by Thursday or Friday. Thus, Heat Advisories may be need for mid to late week. The next cold front will move into the region late Friday/Friday night, bringing and increased threat of showers and storms, along with cooler temps by the weekend. The front is forecast to stall just to the south of the are this weekend. This will result in the best chance of showers and storms this weekend across southern portions of central NC (with possibly dry conditions across northern portions of the area). High temps are expected to generally fall back into the lower to mid 80s this weekend, with lows generally falling back into the 60s to around 70 by Sunday morning. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 605 AM Monday... Through 12Z Tuesday: Flight conditions are decreasing attm from west to east across central NC as a line of showers and thunderstorms are moving across the western Piedmont. With several rounds of showers and tstms expected to moved across central NC today, sub-VFR conditions can be expected during much of the TAF period. The exception will be along and east of the I-95 corridor, where flt conditions are expected to remain VFR much of this morning, before showers and tstms move in later in the day. E to NE winds 10 kt or less expected through the TAF period. After 12Z Tuesday: Very moist air in place will support widespread sub-VFR flight restrictions in stratus Tuesday morning. Scattered to numerous showers and storms are expected Tuesday, followed by mainly diurnal rain chances Wednesday through Thursday. A cold front moving into the area from the NW will bring widespread rain chances to the area on Friday. Additionally, the risk for sub-VFR restrictions in fog/stratus will be possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...np SHORT TERM...np LONG TERM...BSD AVIATION...np
Hazardous weather outlook, Aug 31, 4:22 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 422 AM EDT Mon Aug 31 2020 NCZ011-027-028-042-043-078-089-010830- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices greater than 100 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-024>026-040-041-075>077-085-086-088-010830- Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake- Moore-Lee-Harnett-Scotland-Hoke-Cumberland- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Thunderstorms capable of producing locally damaging winds and possibly an isolated tornado are possible this afternoon and evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices greater than 100 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>023-038-039-073-074-083-084-010830- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- Richmond- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Thunderstorms capable of producing locally damaging winds and possibly an isolated tornado are possible Monday afternoon and evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 31, 6:28 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
628 AM EDT Mon Aug 31 2020
NCZ038-073-074-311130-
Stanly NC-Davidson NC-Montgomery NC-
628 AM EDT Mon Aug 31 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND STANLY COUNTIES UNTIL 730 AM EDT...
At 626 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Faith to near Midland.
Movement was east at 20 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Lexington, Albemarle, Badin Lake, Thomasville, Linwood, Plyler,
Locust, Badin, Oakboro and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3588 8005 3527 8006
3520 8050
TIME...MOT...LOC 1026Z 248DEG 15KT 3560 8052 3528 8053
77Special weather statement, Aug 31, 6:50 AM EDT, 6 minutes before
Special Weather Statement National Weather Service Raleigh NC 650 AM EDT Mon Aug 31 2020 NCZ073-311130- Stanly NC- 650 AM EDT Mon Aug 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 730 AM EDT... At 650 AM EDT, Doppler radar was tracking a strong thunderstorm near Mt Pleasant, or 7 miles southeast of Downtown Concord, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Albemarle, Plyler, Locust, Stanfield, Richfield, New London and Finger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3550 8030 3550 8022 3528 8014 3522 8048 TIME...MOT...LOC 1050Z 249DEG 12KT 3532 8049 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:28 AM EDT | Special Weather Statement | RAH | Davidson, Stanly | 62 min |
| Aug 31, 6:50 AM EDT | Special Weather Statement | RAH | Stanly | 40 min |
| Aug 31, 8:09 AM EDT | Special Weather Statement | RAH | Stanly | 66 min |
| Aug 31, 9:02 AM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Aug 31, 10:14 AM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Aug 31, 10:31 AM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 31, 10:34 AM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 33 min |
| Aug 31, 10:51 AM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Aug 31, 12:03 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond | 57 min |
| Aug 31, 3:04 PM EDT | Special Weather Statement | RAH | Davidson | 56 min |
| Aug 31, 4:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 31, 4:14 PM EDT | Areal Flood Advisory | RAH | Davidson | 67 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Aug 31, 4:57 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Aug 31, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| Aug 31, 5:36 PM EDT | Special Weather Statement | RAH | Granville, Vance | 54 min |
| Aug 31, 5:57 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Aug 31, 6:04 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 56 min |
| Aug 31, 6:22 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| Aug 31, 6:24 PM EDT | Special Weather Statement | RAH | Vance, Warren | 51 min |
| Aug 31, 6:48 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Orange, Wake | 5 hr |
| Aug 31, 6:56 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Wake | 5 hr |
| Aug 31, 7:49 PM EDT | Areal Flood Advisory | RAH | Granville, Person, Vance, Warren | 69 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.